To the Editor.—I would like to comment on Myers' well-written review of caffeine's effect on blood pressure that appeared in a recent issue of the Archives.1 First, Myers notes the lack of any significant drug interactions between caffeine intake and the use of thiazide diuretics or β-blockers. However, he fails to point out significant
interactions with the use of cimetidine and oral contraceptives (OCs). The metabolism of caffeine, like theophylline, may be inhibited by cimetidine therapy and cause an increase in the pharmacologic effect of caffeine.2 Use of OCs also decreases the metabolism of caffeine. In a study by Patwardhan et al,3 the half-life of
FAZIO A. Caffeine, Oral Contraceptives, and Over-the-Counter Drugs. Arch Intern Med. 1989;149(5):1217–1222. doi:10.1001/archinte.1989.00390050163039
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.